A previously healthy 47-year-old man was referred to a tertiary care tropical disease clinic with a 4-month history of increasing redness and tenderness of multiple elevated plaques on the skin of his face, ears, neck, back, arms, abdomen, and legs, which had not been noted previously. He had immigrated to Canada from the Philippines 4 years before presentation. At presentation, he denied fever, sweats, weight loss, cough, and gastrointestinal symptoms. He did not report any weakness, but complained of numbness in the fingertips bilaterally and three toes of the right foot. He was on no medications and had no significant past medical history. Family members were all asymptomatic.
On examination, the patient was afebrile. Peripheral nerves, including the greater auricular, radial cutaneous, ulnar, and common peroneal nerves, were all thickened bilaterally, with tenderness of the radial cutaneous and ulnar nerves bilaterally. Power was 5/5 throughout with normal deep tendon reflexes. Gait was normal. Examination of the skin revealed multiple asymmetric and well-demarcated raised, erythematous plaques across the chest, abdomen (Figure 1), arms, back, legs, and face, with reduced sensation to pinprick in all lesions. A clinical diagnosis of leprosy with Type 1 reaction was suspected. Slit-skin smears and a skin biopsy demonstrating lymphohistiocytic granulomatous inflammation of cutaneous nerves with edema and demonstrated acid-fast bacilli (including globi) confirmed a diagnosis of multibacillary leprosy. Other investigations at consultation included chest X-ray, which was normal, and baseline blood work, including G6PD testing, which revealed a normal level of enzyme activity. The patient was started on daily dapsone (100 mg), rifampin (600 mg), and ofloxacin (400 mg). In addition, he was started on 40-mg daily (0.82 mg/kg) of oral prednisone for the treatment of his Type 1 reaction. Calcium, vitamin D, and a proton pump inhibitor were included in his therapy. Close follow-up with a tertiary care tropical disease clinic was arranged.
Approximately 7 weeks after initiation of therapy, the patient presented to the hospital with a 5-day history of fever, productive cough, diffuse confluent pruritic maculopapular rash, and jaundice. Laboratory investigations were notable for anemia (hemoglobin 100 g/L), hyperbilirubinemia (251 umol/L), and biochemical hepatitis (alkaline phosphatase [ALP] 333 U/L rising to 749 U/L, aspartate transaminase [AST] 227 U/L, and alanine transaminase [ALT] 255 U/L rising to 493 U/L over the subsequent week). Chest X-ray was normal. Although rifampin toxicity was also suspected at admission, a presumptive diagnosis of dapsone hypersensitivity syndrome (DHS) was made.
All medications other than prednisone were stopped on admission. He was discharged after a 6-day admission. After resolution of his hepatitis (8 weeks post-admission), the patient was successfully rechallenged on rifampin and ofloxacin, confirming a diagnosis of DHS. He continued on dual therapy with daily rifampin and ofloxacin, given the recommendation that cessation of dapsone in the context of toxicity requires no further adjustment to the multidrug therapy (MDT) regimen.1 A corticosteroid taper was initiated after normalization of his liver function tests (LFTs) and resolution of his rash (approximately 4 months into leprosy treatment). After a year of dual therapy, he remained clinically well with resolution of his Type 1 reaction and only mild hyperpigmentation of old lepromatous patches. At his 5-year posttreatment follow-up visit, there has been no evidence of relapse or reaction.
World Health Organization, 1994. Chemotherapy of Leprosy. WHO Technical Report Series 847. Geneva, Switzerland: WHO. Available at: https://www.who.int/lep/resources/Chemotherapy.pdf. Accessed February 6, 2019.
MacRae C, Kopalakrishnan S, Faust L, Klowak M, Showler A, Klowak SA, Boggild AK, 2018. Evaluation of safety tool for ambulatory leprosy patients at risk of adverse outcome. Trop Dis Travel Med Vaccines 4: 1.
Sandre MK, Poenaru SM, Boggild AK, 2018. Erythema nodosum leprosum triggered by antecedent influenza vaccine and respiratory tract infection: a case report. J Cutan Med Surg 23: 114–116.
Vinod KV, Arun K, Dutta TK, 2013. Dapsone hypersensitivity syndrome: a rare life threatening complication of dapsone therapy. J Pharmacol Pharmacother 4: 158–160.
Leta GC, Simas M, de Oliveira MLW, Gomes MK, 2003. Síndrome de hipersensibilidade à dapsona: revisão sistemática dos critérios diagnósticos. Hansen Int 28: 79–84.
Richardus JH, Smith TC, 1989. Increased incidence in leprosy of hypersensitivity reactions to dapsone after introduction of multidrug therapy. Lepr Rev 60: 267–273.
Rieder MJ, Uetrecht J, Shear NH, Cannon M, Miller M, Spielberg SP, 1989. Diagnosis of sulfonamide hypersensitivity reactions by in-vitro “rechallenge” with hydroxylamine metabolites. Ann Intern Med 110: 286–289.
Knowles SR, Shapiro LE, Shear NH, 2003. Reactive metabolites and adverse drug reactions: clinical considerations. Clin Rev Allergy Immunol 24: 229–238.
Wang N, Parimi L, Liu H, Zhang F, 2017. A review on dapsone hypersensitivity syndrome among Chinese patients with an emphasis on preventing adverse drug reactions with genetic testing. Am J Trop Med Hyg 96: 1014–1018.
Sener O, Doganci L, Safali M, Besirbellioglu B, Bulucu F, Pahsa A, 2006. Severe dapsone hypersensitivity syndrome. J Investig Allergol Clin Immunol 16: 268–270.
Martinez E, Collazos J, Mayo J, 1999. Hypersensitivity reactions to rifampin. Pathogenetic mechanisms, clinical manifestations, management strategies, and review of the anaphylactic-like reactions. Medicine (Baltimore) 78: 361–369.
Farah N, Williams A, Joyce M, Bothamley GH, Rajakulasingam K, 2012. Rare immediate hypersensitivity to rifampicin in a patient with tuberculosis requiring drug discontinuation. BMJ Case Rep 2012: bcr-2012-006791.
Kim DH, Choi YH, Kim HS, Yu JE, Koh YI, 2014. A case of serum sickness-like reaction and anaphylaxis–induced simultaneously by rifampin. Allergy Asthma Immunol Res 6: 183–185.